Indiana, 2007

Hail in Indiana, July 26, 2007

July 26, 2007 · NWS LMK · 2 events in 1 county or zone

An upper level system set off isolated severe thunderstorms over south central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper level system set off isolated severe thunderstorms over south central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 26, 12:35 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 26, 12:35 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EDT THU JUL 26 2007

.AVIATION (18Z TAFS)...

UPPER LOW REMAINS CENTERED OVER LAKE MICHIGAN THIS AFTERNOON WITH
ONLY ISOLATED THUNDERSTORMS NOTED ACROSS CENTRAL AND SOUTHERN
INDIANA AND OHIO. FOR THIS REASON I WILL TAKE THE MENTION OF TSTMS
OUT OF THE SDF TAF AND KEEP SDF AND BWG DRY THROUGH 18Z FRIDAY. I
WILL MENTION VICINITY THUNDER OVER LEX THIS AFTERNOON AND EVENING.
BWG AND LEX MAY SEE A FEW HOURS OF MVFR VSBYS AFTER 08Z FRIDAY.
--JA

&&

.LATE MORNING UPDATE...

CLOUDS AND THUNDERSTORMS ASSOCIATED WITH AN UPPER LOW SPINNING OVER
MICHIGAN WILL DROP INTO SOUTH CENTRAL INDIANA AND THE NORTHERN
PORTION OF CENTRAL KENTUCKY THIS AFTERNOON. I WILL DROP HIGH
TEMPERATURES A FEW DEGREES ACROSS THE NORTH BECAUSE OF THE CLOUD
COVER. WILL KEEP POPS IN THE HIGH CHANCE CATEGORY AS THE LATEST
ACARS SOUNDINGS INDICATE ENOUGH INSTABILITY TO PRODUCE AFTERNOON
THUNDERSTORMS EVEN WITH THE COOLER TEMPERATURES. FORECAST OUT BY
1115.  --JA

.PREVIOUS DISCUSSION (ISSUED AT 251 AM EDT THUR)...

SHORT TERM (TODAY AND TONIGHT)...

UPPER LOW SPINNING IN THE GREAT LAKES TO BRING THE CHANCE FOR
SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA TODAY AND TONIGHT.
TIMING AND LOCATION OF ANY SHOWERS AND STORMS STILL A LITTLE IN
DOUBT...THOUGH THE FOCUS SHOULD BE MAINLY THIS AFTERNOON AND
EVENING...AND THE LOCATION SHOULD PRIMARILY BE OVER THE NORTHERN AND
EASTERN PORTIONS OF THE CWA. THE ONLY EXCEPTION TO THE
AFTERNOON/EVENING TIMING WOULD BE THE NORTHEASTERN ZONES WHICH MAY
CATCH SOME OF THE PRECIPITATION CURRENTLY IN INDIANA AND OHIO THIS
MORNING AS IT WRAPS AROUND THE UPPER LOW. DID INDICATE A HIGHER
CHANCE FOR THE NORTHEAST PORTION OF THE CWA IN THE GRIDS/ZONES THIS
MORNING.

TONIGHT SOMEWHAT CHALLENGING CONCERNING WHETHER OR NOT ANY SHOWER
ACTIVITY WILL DEVELOP TO OUR NORTHWEST AND MOVE THROUGH THE AREA.
MODELS INDICATING THE SHORTWAVE ENERGY CURRENTLY OVER WESTERN
MICHIGAN WILL WRAP INTO KENTUCKY AND TRIGGER SOME SCATTERED
PRECIPITATION AS IT MOVES TO THE SOUTHEAST OVERNIGHT. AGAIN...THE
FOCUS MAINLY LOOKS TO BE THE NORTHERN AND EASTERN ZONES...BUT CANNOT
RULE OUT COMPLETELY ANY SHOWERS MAKING IT INTO BWG AND THE SOUTHWEST
COUNTIES SO HAVE INCLUDED SOME ISOLATED POPS THERE.

TEMPERATURES DEPENDANT MOSTLY ON CLOUD COVER TODAY...WITH NORTHEAST
ZONES SEEING VERY LITTLE IN THE WAY OF BREAKS IN THE CLOUDS AND HAVE
COOLER HIGHS IN THE NORTHWEST TRENDING WARMER TO THE SOUTHWEST WHERE
MOSTLY SUNNY SKIES AND GOOD MIXING SHOULD ALLOW FOR TEMPERATURES TO
CREEP UP INTO THE LOWER 90S.

MACZKO

LONG TERM (FRIDAY THROUGH WEDNESDAY)...

FRIDAY THROUGH SUNDAY NIGHT...

FORECAST AT THE BEGINNING OF THE PD IS RATHER COMPLEX...BUT OVERALL
STORY HERE IS THAT THE BEGINNING OF THIS FCST PERIOD LOOKS TO BE
WET.  OPERATIONAL MODELS THIS MORNING CONTINUE TO BE IN AGREEMENT
WITH PREVIOUS RUNS IN TAKING UPPER LEVEL LOW AND OPENING IT UP. AT
THE SAME TIME...SECONDARY MID-LEVEL WAVE WITH ASSOCIATED SFC FRONT
IS FCST TO PUSH INTO THE REGION DURING THE DAY.  LOCAL HI-RES WRF
RUNS SUGGEST TWO DISTINCT PRECIPITATION CHCS FOR FRIDAY.  FIRST
ROUND IS POSSIBLE FRIDAY MORNING AS VORT SWINGS THROUGH SOUTHERN
INDIANA AND INTO NORTHERN KY.  PRECIPITATION WOULD LIKELY BE
CONFINED TO AREAS NORTH OF THE WKY AND BLUEGRASS PARKWAYS.  SECOND
ROUND WOULD BE FRIDAY AFTERNOON/EVENING AS SFC FRONTAL BOUNDARY
PUSHES IN FROM THE NW.  MAIN QUESTION HERE IS HOW MUCH AIRMASS
RECOVERY WOULD OCCUR FRIDAY AFTERNOON SHOULD WE GET INITIAL
CONVECTION FRI MORNING.  STRONG/SVR STORMS WILL BE POSSIBLE FRIDAY
AFTERNOON/EVENING AS 0-6KM BULK SHEAR WILL BE SUPPORTIVE OF LINEAR
SEGMENT CONVECTION.  HAIL AND WIND DAMAGE WOULD BE THE PRIMARY
SEVERE THREATS AT THIS TIME.  CONVECTIVE ACTIVITY LOOKS TO WEAKEN AS
IT MOVES SOUTH THROUGH KY LATE FRIDAY NIGHT AND EARLY SATURDAY
MORNING.  GIVEN THE MODEL AGREEMENT WILL RAISE POPS TO 50
PERCENT...BUT LATER SHIFTS PROBABLY COULD GO WITH LIKELY POPS FOR
THIS PERIOD.  HIGH TEMPS ON FRIDAY WILL BE QUITE TRICKY...DEPENDING
ON PRECIPITATION.  FOR NOW PLAN ON KEEPING HIGHS IN THE MID
80S...WITH SLIGHTLY WARMER READINGS ACROSS THE SOUTH.

FOR SATURDAY...MODEL SOLUTIONS ARE IN PRETTY GOOD AGREEMENT HERE
WITH FRONTAL BOUNDARY CONTINUING TO PUSH SOUTH ACROSS THE STATE.
BEST CHANCES OF PRECIP LOOK TO BE ACROSS THE SOUTHERN HALF OF THE
STATE THROUGH THE AFTERNOON HOURS. WILL KEEP CHC POPS IN THE FCST
HERE THROUGH THIS PD...WITH DRY CONDITIONS BY SATURDAY NIGHT.  HIGHS
ON SATURDAY WILL TOP OUT IN THE MID 80S WITH OVERNIGHT LOWS IN THE
MID TO UPPER 60S.

AS FRONT CONTINUES SOUTH ON SUNDAY...SFC RIDGING WILL BEGIN TO WORK
INTO THE REGION WITH GENERALLY DRY CONDITIONS.  WITH MORE SOLAR
INSOLATION EXPECTED...SHOULD SEE TEMPS 1-2 DEGREES WARMER THAN
SATURDAY WITH HIGHS IN THE 84-89 DEGREE RANGE.

MONDAY THROUGH WEDNESDAY...

CURRENT FCST IS IN GOOD SHAPE THROUGH THIS PERIOD AND ONLY MINOR
ADJUSTMENTS WERE MADE FOR MONDAY.  CURRENT 00Z MODEL SOLUTIONS
CONTINUE TO BE IN GOOD AGREEMENT WITH ONGOING FCST.  AS SFC BOUNDARY
FROM THE WEEKEND CONTINUES TO PUSH SOUTH...SFC AND UPPER LEVEL
RIDGING WILL BUILD INTO THE REGION.  RESULTANT SENSIBLE WEATHER WILL
BE DRY WITH MODERATING TEMPERATURES THROUGH THE PD.  COOLEST
READINGS WILL BE ON MONDAY WITH AFTERNOON HIGHS TOPPING OUT IN THE
MID 80S.  A RETURN TO THE UPPER 80S AND LOWER 90S LOOKS TO OCCUR TUE
AND INTO WED.

-MJ

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 26, 10:30 AM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT THU JUL 26 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT (1030 AM CDT) THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS THE OUTLOOK AREA WITH THE BEST CHANCE FOR STORMS ACROSS SOUTH
CENTRAL INDIANA AND THE EASTERN PORTION OF CENTRAL KENTUCKY. IN
ADDITION TO DANGEROUS LIGHTNING...THE THUNDERSTORMS WILL LIKELY
CONTAIN BRIEF HEAVY RAINFALL AND GUSTY WINDS.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
TONIGHT...THOUGH STRONG THUNDERSTORMS ARE NOT ANTICIPATED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

AS A FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST ON
FRIDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK
AREA. AT THIS TIME...THE BEST CHANCE OF THUNDERSTORMS WILL BE
FRIDAY AFTERNOON AND FRIDAY EVENING. SOME OF THE THUNDERSTORMS MAY
REACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY SEVERE WEATHER THREATS. IN ADDITION...HEAVY RAINS AND
FREQUENT LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY

MACZKO/MJ/JA

The radar

The Louisville radar (KLVX), 107 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
July 26, 1:08 PM EST
Where
Jefferson County, 2.34 mi NNE of Brooksburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.760, -85.230

Hail, Jefferson

When
July 26, 1:31 PM EST
Where
Jefferson County, Chelsea
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.650, -85.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49028, 49030.